Oklahoma, 2021

Wildfire in Oklahoma, March 4, 2021

March 4, 2021 · NWS AMA · 1 event in 1 county or zone

Gusty southerly winds in the afternoon which then shifted to the northwest and north behind a cold front during the evening and remained strong and gusty, along with low relative humidity values near 20 percent, and extremely dry conditions all contributed to an increased fire threat in the central Oklahoma Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Gusty southerly winds in the afternoon which then shifted to the northwest and north behind a cold front during the evening and remained strong and gusty, along with low relative humidity values near 20 percent, and extremely dry conditions all contributed to an increased fire threat in the central Oklahoma Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 4, 3:15 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 4, 3:15 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
315 PM CST Thu Mar 4 2021

.SHORT TERM...This afternoon through tonight...

Fire weather concerns this afternoon are the main story, please see
the fire weather discussion for more.  As for the rest, a dynamic
upper low will move from southern CO this afternoon to western
Oklahoma by tmrw morning.  As expected, several sfc boundaries are
in play with a sfc trough tightening to a more dryline structure
this afternoon before some semblance of a Pacific front overtakes it
this evening. A final cold front will sweep through Fri morning.
Lowered precip chances tonight in the north as think the better rain
chances will come around or after daybreak Friday. A few rumbles of
thunder are possible and maybe even a semi-robust updraft in Beaver
or Lipscomb Counties, but the severe threat seems to have waned to
near zero.

Simpson

&&

.LONG TERM...Friday through Wednesday...

The closed low will continue bringing wrap around moisture and
precip to the area Friday morning. The possibility of thunder will
be too low for really having lightning, so just looking for
showers. The low moves off slowly to the southeast and takes the
moisture with it in the afternoon hours. Low clouds may hang on
for a little while into the evening hours before the low level
moisture is eroded enough to clear out skies. If skies do clear
out, with light winds, there will be good radiational cooling,
dropping temps overnight into the upper 20s and lower 30s.
Saturday will see good recovery as winds turn to the southwest and
bring WAA. Ridging aloft builds in and lee side troughing aids in
warming the Panhandles back into the 60s for the weekend. Pressure
gradient strengthens over the weekend into the beginning of next
week, which will bring breezy winds to the area. Mid range models
indicate a mid-level shortwave will ride closely on the heals of
the the passing of the ridge axis for Sunday. The wave may bring
some clouds with it's passing, but not expecting precip. The
beginning of next week will continue to see the breezy conditions,
especially on Tuesday as the pressure gradient tightens further.
These conditions will dry out fuels and bring possibilities for
elevated to critical fire weather conditions around the
Panhandles. The next main system digs offshore through mid week,
and has trended slower with this run for coming onshore. Will
continue to monitor this system as it will be the next chance for
precip to the area depending on its track.

Beat

&&

.FIRE WEATHER...
Very dry air, with RH values dropping to the single digits, will
correspond with winds of 20-30 mph with gusts to 50 mph to make this
afternoon a fairly volatile one.  Most concerning is the strong
winds impinging on the western side of a fire effective low level
thermal ridge (LLTR) which bulges S to N through the center part of
the TX Panhandle. More than 50 hours of sub 40% RH values are sure
to have the fully cured fuels quite dry, with ERC-P values at the
Adrian WTM site now above the 90th percentile. Needless to say, any
fire starts through 7 PM will be moderately to highly resistant to
control.

Sunday and Monday will be breezy, but RH and fuels should keep fire
weather conditions below critical levels. Critical fire weather
conditions are likely to return to parts if not most of the area
Tuesday and Wednesday as strong SW winds are now accompanied by
drier air and fuels.

Simpson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                39  54  30  61  35 /   5  20   0   0   0
Beaver OK                  40  58  32  65  37 /  50  60   0   0   0
Boise City OK              35  55  28  61  34 /  30  50   0   0   0
Borger TX                  42  58  33  65  39 /  10  40   0   0   0
Boys Ranch TX              39  57  29  64  35 /   5  20   0   0   0
Canyon TX                  38  54  28  61  34 /   0  20   0   0   0
Clarendon TX               43  54  33  60  36 /   5  20   0   0   0
Dalhart TX                 36  55  26  62  31 /  20  40   0   0   0
Guymon OK                  38  58  31  65  36 /  30  50   0   0   0
Hereford TX                38  54  27  62  33 /   0  10   0   0   0
Lipscomb TX                40  56  32  63  37 /  30  50   0   0   0
Pampa TX                   39  55  31  62  36 /  10  30   0   0   0
Shamrock TX                40  56  33  62  36 /  10  20   0   0   0
Wellington TX              40  57  34  62  36 /  10  10   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 7 PM CST this evening for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...
     Hansford...Hartley...Hutchinson...Moore...Oldham...Palo
     Duro Canyon...Potter...Randall...Sherman.

OK...Red Flag Warning until 7 PM CST this evening for the following
     zones: Cimarron.

&&

9/16
Hazardous weather outlook, Mar 4, 1:51 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
151 PM CST Thu Mar 4 2021

OKZ001>003-TXZ001>020-317-051000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
151 PM CST Thu Mar 4 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Low relative humidity and breezy winds will create elevated to
critical fire weather conditions across the western half to two
thirds of the combined Panhandles this afternoon. A Red Flag
Warning is in effect for the western combined Panhandles until 7
PM CST today.

Thunderstorms will be possible across the northeast half of the
combined Panhandles this afternoon into the evening. Though wide
spread severe storms are not expected, an isolated storm may
become severe with large hail and strong winds this afternoon in
the far east.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to critical fire weather conditions maybe possible in the
north and western combined Oklahoma and Texas Panhandles Tuesday
and again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions this afternoon and
again on Tuesday into Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Texas

When
March 4, 3:21 PM CST to 11:00 PM CST
Where
Texas forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The Beaver River Command wildfire began around 1421CST about four miles northwest of Guymon Oklahoma in Texas County. The wildfire consumed an estimated three hundred acres and was determined to have been caused by an incendiary device. There were no reports of any homes or other structures lost, damaged or threatened and no evacuations occurred. There were also no reports of any injuries or fatalities. This was a large grass fire, threatening the north city limits and residential area of Guymon. The Guymon, Hooker, Goodwell, Texhoma, Hardesty, Optima, Hough, and Yarbrough fire departments responded to the wildfire. The wildfire was contained around 2200CST.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940685.